Cotton fever is not considered dangerous, but it only occurs when misusing IV drugs. Having cotton fever can indicate that someone’s IV drug use has reached a dangerous level.

Cotton fever can occur after injecting an intravenous (IV) drug that has been filtered with cotton. Cotton fever can cause signs of an infection, such as a high fever, fast heart rate and a general feeling of illness. Unlike an infection, however, cotton fever goes away by itself without requiring antibiotics and, in most cases, doesn’t last for more than 12 hours.

Cotton fever is not considered dangerous, but it only occurs when using non-medical IV drugs — a dangerous activity in itself. While cotton fever may cause mild discomfort, it indicates that IV drug misuse has reached a dangerous level.

What Causes Cotton Fever?

Cotton fever does not always occur when using cotton to filter heroin or another IV drug. Medical scientists do not know specifically what causes cotton fever, but there are three main theories, one of which is becoming more accepted among the medical community:

  • Immune response: The body develops an immune response to cotton particles. When cotton particles are picked up by the IV drug and injected, the body’s immune system creates a temporary response that manifests in a fever.
  • Pharmacologic response: Cotton particles in the bloodstream cause chemical reactions, much like a medication would. This leads to fever and other cotton fever symptoms.
  • Endotoxin response: A bacteria that often lives in cotton, called Enterobacter agglomerans, creates a mild toxin. The IV drug picks up this toxin during filtering and causes cotton fever.

While the endotoxin response is becoming a commonly accepted explanation of cotton fever, there is little research into what causes it because it is somewhat uncommon and not particularly dangerous.

What Is an Intravenous Drug?

An intravenous drug or IV drug is any drug that is injected directly into a vein. IV drugs act much faster than drugs consumed any other way, since they enter the bloodstream directly. In this case, a much smaller dose is needed than if the drug was used another way.

Because they enter the bloodstream all at once, IV drugs also cause a more intense reaction. This rapid reaction lasts for a shorter time than other drugs that are absorbed more slowly through other methods of administration.

The rapid and intense effects of a drug that enters the bloodstream directly can be dangerous. IV drugs used for medical purposes are almost exclusively used in hospitals, where patients are closely monitored.

Recreationally using IV drugs is considered to be one of the most dangerous forms of illicit substance use, and an IV substance use disorder could become fatal due to the risk of overdose, relapse and other serious complications.

Cotton Fever Symptoms

Because cotton fever has not been extensively studied, there is not a well-established list of cotton fever symptoms, but there are a handful of symptoms of cotton fever that are commonly reported:

  • Fever
  • Abdominal pain
  • Chills
  • Headache
  • Chest pain
  • Fast heart rate

Cotton fever is usually diagnosed if the symptoms start immediately after using an IV drug filtered with cotton and if there is no other condition present that would explain the symptoms.

Cotton Fever Treatments

Treatment for cotton fever is typically supportive. This means that treatment is focused on reducing the discomfort of the symptoms that cotton fever causes.

Cotton fever will usually go away on its own after about 12 hours without any treatment. After testing to ensure that cotton fever is not actually another condition, the main goal of medical treatment will be to keep the person as comfortable as possible until the symptoms go away on their own. If the symptoms do not go away with time, it is a sign that they are being caused by something other than cotton fever.

Get Help Today

While cotton fever is only a temporarily uncomfortable complication of IV substance use, there are many more serious and potentially fatal conditions that IV drug use can cause. Using heroin intravenously, for example, shortens your life by over 18 years on average. Contaminated needles can also lead to bloodborne diseases, like HIV or hepatitis.

If you or someone you know abuses drugs intravenously, it is never too late to get help and begin recovery. The Recovery Village has a positive record of helping those with an IV substance use disorder to overcome their addiction and enter long-term recovery. Give us a call and speak with one of our understanding team members, who can help you learn more about how to start your recovery journey.

Erica Weiman
Editor – Erica Weiman
Erica Weiman graduated from Pace University in 2014 with a master's in Publishing and has been writing and editing ever since. Read more
Benjamin Caleb Williams
Medically Reviewed By – Benjamin Caleb Williams, RN
Benjamin Caleb Williams is a board-certified Emergency Nurse with several years of clinical experience, including supervisory roles within the ICU and ER settings. Read more
Sources

Zerr, Ashley Michelle; Ku, Kimberly; Kara, Areeba. “Cotton Fever: A Condition Self-Diagnosed by IV Drug Users.” Journal of the American Board of Family Medicine, March 2016. Accessed December 21, 2021.

Xie, Yingda: Pope, Bailey A.; Hunter, Alan J. “Cotton Fever: Does the Patient Know Best?” Journal of General Internal Medicine, April 2016. Accessed December 21, 2021.

Smyth, Breda; Hoffman, Valerie; et al. “Years of Potential Life Lost among Heroin Addicts 33 Years after Treatment.” Preventive Medicine, April 2007. Accessed December 21, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.